Alabama, 2016

Damaging Wind in Alabama, November 28, 2016

November 28, 2016 · NWS BMX · 1 event in 1 county or zone

A strong line of thunderstorms moved eastward across west Alabama during the evening hours. A severe storm developed on the tail end of the convective line and produced damaging winds over southwest Sumter County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong line of thunderstorms moved eastward across west Alabama during the evening hours. A severe storm developed on the tail end of the convective line and produced damaging winds over southwest Sumter County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 28, 5:37 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 28, 5:37 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
537 PM CST Mon Nov 28 2016

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

There will be a lull in the convective activity during the daytime
hours on Tuesday as the overnight convection weakens and a low
level boundary stalls out over southeast Alabama. The next short
wave trof will dig rapidly southward into Texas on Tuesday and the
stalled out boundary will lift northward as a warm front. Without
any significant lifting mechanism in place on Tuesday, only
scattered showers and thunderstorms expected for areas along and
south of I-20. Upper lift will increase significantly along the MS
river Tuesday afternoon ahead of the advancing short wave trof.
Convective activity will increase rapidly Tuesday evening across
northwest Alabama along the warm front. Southerly flow in the warm
sector will increase as the temperature gradient increases along
the front. SPC has a large portion of central Alabama under a
slight risk for Tuesday night and Wednesday. All modes of severe
weather possible. Timing of severe threat is problematic due to
differences between GFS and ECMWF models in timing of advancing
short wave trof. The ECMWF model has been consistently slower than
the GFS, which would put the eastern counties under more of a
severe threat on Wednesday due to diurnal heating. Best guess is
that severe threat will begin around midnight Tuesday night over
the northwest counties and push slowly eastward through early
Wednesday afternoon. There could be some discrete cells over west
Alabama Tuesday evening, so we will leave the begin time at 6pm
Tuesday for now in our products.

The storm system will clear out of east Alabama Wednesday evening
with clearing skies by sunrise Thursday. Cooler and drier Thursday
and Friday with high level moisture increasing Friday night and
Saturday. The models have been trending towards a wetter pattern
over the weekend. Rain will likely spread into the area Saturday
night and especially on Sunday. The ECMWF and Canadian models are
the most aggressive with this system showing a surface low forming
in the northwest Gulf. This scenario would likely bring more rain
into central Alabama than currently forecast, but would like to
see a few more runs before making any big changes to forecast.

58/rose

&&

.AVIATION...
00Z TAF Discussion.

VFR conditions at all terminals to start, with a downward
trend to MVFR/localized IFR as ceilings and visibilities fall inside
a large rain shield and embedded squall line set to move through
Alabama tonight. Gusty surface winds will frequently exceed 25-30
knots this evening ahead of the squall line, higher within the
squall itself. Lingering low clouds are progged by forecast models
overnight, with bases rising a bit in the hours after sunrise. For
now, I've gone with trailing, post-storm MVFR categories and then
VFR but this will need to be revisited for the 06Z TAF issuance.

*A close tabs on wind and squall timing will be necessary this
 evening for any amendments.

Southerly breeziness (to a lesser extent) is expected
overnight and into Tuesday. Some isolated showers/a storm are
possible on Tuesday, but have left mentions out at this time;
however, rain/storm chances become more certain toward and beyond
the end of this TAF period.

89^GSatterwhite

&&

.FIRE WEATHER...

Strong southerly flow will bring up humidity levels this afternoon
and tonight. Rain, heavy at times, will overspread central Alabama
tonight and early Tuesday. Beneficial rainfall is expected through
Wednesday with two waves of showers and storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     56  75  59  64  39 /  90  20  90 100  10
Anniston    58  75  62  66  42 /  90  40  60 100  10
Birmingham  57  77  63  64  41 /  90  20 100  90  10
Tuscaloosa  56  79  61  62  39 /  90  20 100  90  10
Calera      58  77  62  66  41 /  90  20  90 100  10
Auburn      64  74  65  69  46 /  80  70  30  80  30
Montgomery  64  79  67  72  44 /  80  60  40  80  20
Troy        66  77  65  72  44 /  80  70  30  80  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until midnight CST tonight for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Nov 28, 1:39 PM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CST MON NOV 28 2016

ALZ011>015-017>050-292245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
139 PM CST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THROUGH TONIGHT.

THERE IS A LIMITED RISK OF SEVERE THUNDERSTORMS, INCLUDING WIND
GUSTS UP TO 60 MPH AND A FEW BRIEF TORNADOES. THE THREAT AREA IS
GENERALLY WEST OF A LINE FROM ONEONTA TO MARION. THE MAIN TIMING
FOR THIS THREAT IS FROM 6 PM THROUGH 12 AM.

WINDY CONDITIONS ARE EXPECTED ACROSS ALL OF CENTRAL ALABAMA
THROUGH TONIGHT, WITH A POTENTIAL FOR SUSTAINED WINDS OF 20 TO 30 MPH
AND HIGHER GUSTS. THESE WINDS COULD BRING DOWN TREE BRANCHES OR
SMALL TREES THAT HAVE BEEN WEAKENED BY THE ONGOING DROUGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A LIMITED RISK OF SEVERE THUNDERSTORMS, INCLUDING WIND
GUSTS UP TO 60 MPH, QUARTER SIZE HAIL AND A FEW BRIEF TORNADOES.
ALL OF CENTRAL ALABAMA IS INCLUDED IN THIS EVENT. THE MAIN TIMING
WILL BE TUESDAY EVENING THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TONIGHT AND AGAIN TUESDAY NIGHT INTO WEDNESDAY.

In the hours before

Special weather statement, Nov 28, 6:12 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CST MON NOV 28 2016

ALZ015-290115-
WALKER AL-
612 PM CST MON NOV 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR WALKER COUNTY UNTIL 715 PM CST...

AT 612 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NAUVOO TO 8 MILES EAST OF ASHCRAFT CORNER.
MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JASPER...SUMITON...CORDOVA...DORA...CARBON HILL...PARRISH...OAKMAN...
SIPSEY...WEST JEFFERSON...KANSAS...GORGAS...QUINTON...GORGAS STEAM
PLANT...ROCKY HOLLOW...BURNWELL...BELOIT...LYNNS PARK...WEST
CORONA...GAMBLE AND BARNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3389 8709 3389 8701 3387 8700 3386 8696
      3380 8695 3377 8702 3366 8706 3361 8718
      3358 8720 3355 8719 3351 8730 3352 8732
      3359 8732 3360 8742 3369 8743 3369 8753
      3387 8753 3387 8762 3391 8760 3393 8710
TIME...MOT...LOC 0012Z 278DEG 33KT 3399 8745 3352 8775

32/DAVIS
Special weather statement, Nov 28, 6:17 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CST MON NOV 28 2016

ALZ030-031-290115-
GREENE AL-SUMTER AL-
617 PM CST MON NOV 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER AND GREENE
COUNTIES UNTIL 715 PM CST...

AT 617 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM COOKSVILLE TO NEAR TAMOLA. MOVEMENT WAS
NORTHEAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EUTAW...BOLIGEE...UNION...GAINESVILLE...EPES...EMELLE...NEW WEST
GREENE...JENA...PANOLA...MANTUA...ALLISON...KNOXVILLE...WEST
GREENE...GEIGER...WARSAW...PAYNEVILLE...LEWISTON...I 20 REST AREA
NEAR EUTAW...EUTAW MUNICIPAL AIRPORT AND PLEASANT RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3299 8834 3300 8817 3304 8814 3304 8804
      3315 8784 3302 8783 3302 8771 3299 8771
      3298 8775 3295 8773 3293 8777 3290 8777
      3286 8783 3280 8782 3276 8787 3276 8782
      3260 8839
TIME...MOT...LOC 0017Z 240DEG 53KT 3298 8835 3262 8852

32/DAVIS
Local storm report, Nov 28, 6:51 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CST MON NOV 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     NON-TSTM WND GST 1 E HOKES BLUFF         34.00N 85.85W
11/28/2016  M52 MPH          ETOWAH             AL   TRAINED SPOTTER

            WIND GUST MEASURED ON HOME EQUIPMENT. IN
            ADDITION, NUMEROUS REPORTS OF TREES AND
            POWER LINES DOWN ACROSS ETOWAH COUNTY DUE TO
            GRADIENT WINDS.

&&

NO
Special weather statement, Nov 28, 6:56 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CST MON NOV 28 2016

ALZ030-033-290200-
PERRY AL-SUMTER AL-
656 PM CST MON NOV 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERRY AND SOUTHERN
SUMTER COUNTIES UNTIL 800 PM CST...

AT 655 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KEWANEE...OR NEAR CUBA...MOVING EAST AT 50 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DEMOPOLIS...LIVINGSTON...YORK...UNIONTOWN...CUBA...NEWBERN...
COATOPA...KINTERBISH...BLUFFPORT...THE UNIVERSITY OF WEST ALABAMA...
DUG HILL...LILITA...WARD...BELMONT...U.S. 80 AND AL 28...DEMOPOLIS
LOCK AND DAM...OLD MALLARD AIRPORT...LANEVILLE...MCDOWELL AND
BELLAMY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3258 8839 3263 8791 3261 8784 3260 8784
      3261 8788 3253 8784 3253 8753 3265 8753
      3266 8748 3265 8748 3231 8749 3231 8752
      3252 8753 3252 8791 3238 8804 3231 8793
      3231 8842
TIME...MOT...LOC 0055Z 261DEG 46KT 3242 8846

32/DAVIS
Special weather statement, Nov 28, 6:57 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CST MON NOV 28 2016

ALZ023-032-290200-
TUSCALOOSA AL-HALE AL-
657 PM CST MON NOV 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HALE AND SOUTHERN
TUSCALOOSA COUNTIES UNTIL 800 PM CST...

AT 657 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR JENA TO NEAR UNION TO BOLIGEE. MOVEMENT
WAS EAST AT 50 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TUSCALOOSA...NORTHPORT...HOLT...MOUNDVILLE...LAKE VIEW...BROOKWOOD...
COALING...VANCE...WOODSTOCK...AKRON...TUSCALOOSA AMPHITHEATER...LAKE
WILDWOOD...MERCEDES BENZ OF ALABAMA...BRYANT DENNY STADIUM...SHELTON
STATE COMMUNITY COLLEGE...EVANSVILLE...WEDGEWORTH...UNIVERSITY
MALL...DEERLICK CREEK CAMPGROUNDS AND ABERNANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3280 8782 3286 8783 3299 8771 3302 8771
      3302 8783 3319 8779 3336 8720 3328 8707
      3322 8710 3319 8720 3313 8720 3313 8728
      3301 8732 3300 8742 3284 8742 3283 8747
      3276 8747 3271 8783 3275 8781 3276 8787
TIME...MOT...LOC 0057Z 254DEG 42KT 3314 8776 3292 8787 3273 8800

32/DAVIS
Special weather statement, Nov 28, 7:04 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
704 PM CST MON NOV 28 2016

ALZ024-290145-
JEFFERSON AL-
704 PM CST MON NOV 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 745 PM
CST...

AT 704 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM ARKADELPHIA TO DEERLICK CREEK CAMPGROUNDS.
MOVEMENT WAS SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BIRMINGHAM...HOOVER...VESTAVIA HILLS...BESSEMER...HOMEWOOD...MOUNTAIN
BROOK...TRUSSVILLE...HUEYTOWN...GARDENDALE...IRONDALE...LEEDS...
MOODY...FAIRFIELD...FULTONDALE...SUMITON...CENTER POINT...PLEASANT
GROVE...CLAY...PINSON AND TARRANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3384 8676 3377 8665 3376 8654 3356 8655
      3353 8652 3347 8661 3347 8667 3325 8698
      3325 8706 3328 8707 3331 8716 3346 8734
      3350 8726 3353 8727 3352 8725 3355 8719
      3360 8719 3366 8706 3377 8702 3384 8688
TIME...MOT...LOC 0104Z 293DEG 29KT 3385 8694 3327 8742

32/DAVIS

The radar

The Jackson/Brandon,MS radar (KDGX), 151 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
November 28, 7:07 PM CST
Where
Sumter County, 6.22 mi S of Cuba
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.340, -88.380

Several large trees uprooted along County Road 5 near the intersection of Randolph Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668059.